Case One: While working at XYZ Pharmacy, VM, a pharmacist, is approached by a mother and a 5-year-old boy, DS. The mother asks VM for his opinion on how to treat her son because the skin on his hands, feet, elbows, and knees is peeling. She denies that her son has recently had a sunburn or been exposed to irritating chemicals.
After further questioning, VM learns that DS was diagnosed with "strep throat" 2 weeks ago. A few days after starting treatment for his infection, his tongue was coated white. He also developed a rash on the trunk of his body. The rash was worse under his arms and between his legs. The mother described the rash as "feeling like sandpaper."
On examination, VM notes peeling skin on the boy's hands, feet, elbows, and knees. VM sees that the skin on the boy's face also is starting to peel. VM tells the mother that he suspects that the boy is recovering from a mild case of scarlet fever. Scarlet fever is a complication associated with streptococcal infections. It often develops after a strep throat infection. VM assures the mother that scarlet fever is not contagious.
The mother wants to know whether she needs to take her son to the pediatrician or if there is an OTC treatment. Is treatment necessary for the boy's peeling skin?
Case Two: While working at a missionary clinic in an underdeveloped country, a pediatrician is assisting in examining patients who come for treatment. OB, a 3-year-old boy, is brought to the clinic with a facial rash. According to OB's mother, the rash started 4 days ago as little red bumps below his nose. The rash has spread around his mouth and chin. The rash also has changed in appearance to flat, reddened areas with fluid-filled pustules.
On physical examination, the pediatrician finds OB to be a content and alert child in no acute distress. His vital signs are stable and within normal limits. The pediatrician notes that some of the pustules have ruptured, leaving weepy, red lesions and honey-colored crusts. The affected area is not excessively warm or swollen.
The pediatrician suspects that OB has impetigo. He explains to the mother that impetigo is a contagious condition that requires treatment with antibiotics. He knows that the most common pathogen causing impetigo is Staphylococcus aureus, with possible group Astreptococcal coinfection. The pediatrician is aware that impetigo was traditionally treated with penicillin, but resistance has limited the usefulness of this antibiotic. Instead he hopes to use an antibiotic that effectively will cover staphylococci and streptococci.
As the pediatrician checks the supplies of medications available in the clinic, the mother comments that OB will not take any medications by mouth. She asks whether there are any medications that can be applied to the rash, rather than given by mouth.
Are there any topical options available to treat OB's impetigo?
Dr. Schlesselman is a clinical pharmacist based in Niantic, Conn.
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?
Clinical features with downloadable PDFs